Winter Weather, Northern Litchfield
- When
- January 24, 4:00 AM EST to 5:00 PM EST
- Where
- Northern Litchfield forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.847, -73.221 (the zone’s center; the record gives no point)
A rapidly developing area of low pressure moved from just off the mid-Atlantic coast towards southern New England on Saturday, January 24th, 2015. With the storm remaining far enough south of the region, it only brought a glancing blow to the area.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A rapidly developing area of low pressure moved from just off the mid-Atlantic coast towards southern New England on Saturday, January 24th, 2015. With the storm remaining far enough south of the region, it only brought a glancing blow to the area. Snowfall began during the early morning hours on Saturday, January 24th and diminished during the afternoon hours. During this time, about 3 to 7 inches of snow fell across Litchfield County, with the heaviest amounts in the far southeastern corner of the county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 24, 12:23 AM EST, 3 hours 37 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1223 AM EST SAT JAN 24 2015
.SYNOPSIS...
A LOW PRESSURE SYSTEM ALONG THE GULF COAST STATES WILL RAPIDLY
STRENGTHEN INTO A NOR'EASTER AS IT TRACKS NORTHEASTWARD OFF THE
NORTH CAROLINA COAST TONIGHT...TO SOUTH OF LONG ISLAND AND SOUTHERN
NEW ENGLAND ON SATURDAY. THIS STORM IS EXPECTED TO BRING A LIGHT TO
MODERATE SNOWFALL FOR AREAS FROM MAINLY THE CAPITAL DISTRICT SOUTH
AND EAST...WITH HEAVY SNOW OVER LITCHFIELD COUNTY. ANOTHER STORM
SYSTEM IS EXPECTED TO PASS SOUTH OF THE REGION EARLY NEXT WEEK.
&&
.NEAR TERM /THROUGH TODAY/...
AS OF 1230 AM EST...CLOUDS CONTINUE TO THICKEN FROM SOUTH TO
NORTH. HOWEVER...WHERE CLOUDS REMAINED THINNER EARLIER THIS
EVENING...TEMPS PLUMMETED INTO THE SINGLE DIGITS AND LOWER TEENS
ACROSS PORTIONS OF THE SOUTHERN ADIRONDACKS AND THE LAKE
GEORGE/SARATOGA REGION.
LIGHT SNOW WAS JUST BEGINNING TO REACH THE SFC ACROSS THE LOWER
HUDSON RIVER VALLEY AND THE NYC/WESTERN LI AREA...EXTENDING INTO
NORTHERN NJ AND NE PA. IT APPEARS THAT THE LEADING EDGE OF THE
SNOW SHOULD REACH THE MID HUDSON VALLEY AND AT LEAST SOUTHERN
LITCHFIELD CO CT BETWEEN 1 AND 3 AM...BEFORE EXPANDING NORTHWARD
THEREAFTER. HAVE TWEAKED GRIDDED DATABASE TO ACCOUNT FOR LATEST
RADAR TRENDS AND TIMING. ALSO...EXPECT TEMPS TO GRADUALLY RISE IN
MOST AREAS FOR THE REMAINDER OF THE NIGHT...ALTHOUGH MAY BRIEFLY
FALL BACK A FEW DEGREES ONCE SNOW DEVELOPS DUE TO SOME WET BULB
COOLING EFFECTS.
SNOW WILL GRADUALLY OVERSPREAD THE REGION FROM SOUTH TO NORTH
THROUGH DAYBREAK FOR AREAS NEAR AND SOUTH OF INTERSTATE 90...AS
THIS SYSTEM QUICKLY STRENGTHENS AS IT HEADS NORTHEASTWARD OFF THE
DELMARVA AND AS ISENTROPIC LIFT ON THE 290-295K SURFACE INCREASES.
FORECAST MODELS...INCLUDING THE 12Z GFS/ECMWF/NAM HAVE ALL SHIFTED
THE TRACK OF THE CYCLONE NORTH AND WEST FROM PREVIOUS FORECASTS.
THIS TREND STARTED WITH LAST NIGHT/S 00Z ECMWF RUN...AND HAS
CONTINUED TODAY. A POSSIBLE REASON FOR THE SHIFT IS ASSOCIATED WITH
WIDESPREAD CONVECTION DEVELOPING OVER THE FLORIDA PANHANDLE AND
EXPANDING SOUTHWARD INTO THE GULF OF MEXICO. THIS CONVECTION IS
LIKELY TO INCREASE DOWNSTREAM RIDGING ALONG THE EASTERN
SEABOARD...WHICH IN TURN COULD CAUSE THE STORM TO TRACK CLOSER TO
THE COAST. WE HAVE ADJUSTED WINTER HEADLINES AND SNOWFALL AMOUNTS
ACCORDINGLY TO ACCOUNT FOR THIS EXPECTED SHIFT.
THIS STORM WILL STRENGTHEN CONSIDERABLY AS IT DEEPENS CLOSE TO 24 MB
IN 24 HOURS FROM 06Z SATURDAY AROUND 996MB JUST OFF THE DELMARVA TO
06Z SUNDAY AROUND 963MB OVER NEW BRUNSWICK. FRONTOGENESIS ON THE
NORTHWEST PERIPHERY OF THE SYSTEM WILL LEAD TO BANDING...ALTHOUGH AT
THIS TIME IT APPEARS MOST OF THE STRONGEST FORCING AND HEAVIEST
SNOWFALL RATES WILL BE INTO CENTRAL/SOUTHERN NEW ENGLAND.
HOWEVER...SOME OF THIS BANDING IS EXPECTED TO REACH INTO LITCHFIELD
COUNTY...WHERE SNOWFALL RATES COULD APPROACH ONE INCH PER HOUR AT
TIMES YIELDING STORM TOTALS OF AROUND 5-9 INCHES. THERMAL PROFILES
HAVE TRENDED COLDER AS WELL...SO WILL JUST MENTION SOME SLEET
POSSIBLY MIXING IN ACROSS SOUTHERN LITCHFIELD FROM MID MORNING TO
EARLY AFTERNOON SATURDAY.
TO THE NORTH AND WEST THERE WILL BE ENOUGH QPF WITHOUT BANDING TO
RESULT IN ADVISORY LEVEL SNOWS FOR SOUTHERN PARTS OF THE MID HUDSON
VALLEY...CENTRAL AND SOUTHERN TACONICS...BERKSHIRES AND EASTERN
WINDHAM COUNTY. ALSO INCREASED POPS AND SNOW AMOUNTS FOR 1-3 INCHES
FROM THE CAPITAL DISTRICT SOUTHEASTWARD TO THE ADVISORY AREA. AREAS
TO THE NORTH AND WEST OF THE CAPITAL DISTRICT SHOULD SEE LITTLE IF
ANY SNOW. HOWEVER...IF THE STORM TRACK SHIFTS FARTHER NORTH AND WEST
AMOUNTS WOULD INCREASE.
WE WILL CONTINUE TO MONITOR MODEL TRENDS FOR SUBSEQUENT CHANGES...AS
THE STORM IS STILL IN THE DEVELOPMENTAL STAGES WITH ONGOING
CONVECTION AND MAY END UP SHIFTING THE TRACK FURTHER.
SNOW SHOULD TAPER OFF FROM NORTHWEST TO SOUTHEAST SATURDAY
AFTERNOON. IT WILL LIKELY SNOW THROUGH MUCH OF THE AFTERNOON HOURS
FROM THE MID HUDSON VALLEY AND TACONICS TO WESTERN NEW ENGLAND.
SNOW SHOWERS WILL INCREASE IN COVERAGE ACROSS THE WESTERN
ADIRONDACKS LATE SATURDAY ASSOCIATED WITH A COLD FRONT APPROACHING
FROM THE GREAT LAKES. ANY ACCUMULATIONS THERE WILL BE LIGHT.
&&
.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
THE SHORT TERM PERIOD OF THE FORECAST LOOKS TO FEATURE MUCH QUIETER
WEATHER. THE AFOREMENTIONED COLD FRONT WILL SWEEP FROM NORTHWEST TO
SOUTHEAST ACROSS THE REGION SATURDAY NIGHT WITH GENERALLY ISOLATED
TO PERHAPS SCATTERED SNOW SHOWERS. SNOW SHOWERS WILL BE LIKELY
ACROSS THE WESTERN ADIRONDACKS WHERE AN INCH OR TWO MAY
ACCUMULATE...AS THERE WILL BE SOME LAKE ENHANCED/UPSLOPE MOISTURE
THERE.
COLDER AIR WILL START TO FILTER IN LATE SATURDAY NIGHT INTO
SUNDAY...WITH THE COLDEST TEMPS OVER THE ADIRONDACKS. JUST A SLIGHT
CHANCE OF A FEW SNOW SHOWERS WEST OF ALBANY EARLY SUNDAY...OTHERWISE
DRY CONDITIONS WILL PREVAIL WITH TEMPERATURES SLIGHTLY BELOW NORMAL
AS ARCTIC HIGH PRESSURE STARTS TO BUILD IN FROM SOUTHEAST CANADA. A
VERY COLD NIGHT LOOKS TO BE IN STORE AS THE ARCTIC HIGH BUILD MOVES
INTO SOUTHERN QUEBEC...WITH NORTHERLY FLOW USHERING IN VERY COLD
AIR. MIN TEMPS EXPECTED TO BE IN THE SINGLE DIGITS TO BELOW ZERO
ACROSS MUCH OF THE AREA...BUT POSSIBLY WELL BELOW ZERO OVER THE
ADIRONDACKS.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
RATHER TRANQUIL PERIOD OF WEATHER EXPECTED FOR THE FIRST HALF OF THE
WEEK WITH AN INCREASE IN ACTIVE WEATHER TOWARD THE END OF THE
EXTENDED PERIOD.
MONDAY...
RECENT TRENDS HAVE BEEN A LITTLE FURTHER SOUTH WITH THE SHORT WAVE
ROUNDING THE BASE OF THE TROUGH. RECENT ENSEMBLE GUIDANCE SUGGEST
THIS WAVE WILL TRACK CLOSER TO THE I70 CORRIDOR THAN THE I80
CORRIDOR. THE PREVIOUS EXTENDED FORECAST HANDLED THIS VERY WELL
WITH VERY LITTLE CHANGES TO THE POPS/WX. THE 1025MB SURFACE HIGH
NORTH OF THE GREAT LAKES REGION WILL KEEP THE NORTHERN 2/3RDS OF THE
CWFA RATHER DRY WITH SOME PARTIAL SUNSHINE EXPECTED. AS H850
TEMPERATURES WILL AVERAGE -10C/-12C...SURFACE TEMPERATURES WILL
AVERAGE 5-10 DEGREES BELOW NORMAL.
MONDAY NIGHT...
CONSENSUS FAVORS A MORE PROGRESSIVE UPPER PATTERN AS SUGGESTED BY
THE ECMWF/GGEM AS THE GFS IS A LITTLE DEEPER WITH THE UPPER PATTERN
THEREFORE SLOWER WITH THE EXIT OF THIS WAVE. PER WPC GUIDANCE...WE
WILL KEEP OUR SOUTHERN COUNTIES DRY WITH A GRADUAL DECREASE IN CLOUD
COVER FROM NORTH TO SOUTH. AS SURFACE GRADIENT IS EXPECTED TO
REMAIN RATHER LIGHT AND A CLEARING TREND EXPECTED...OVERNIGHT LOWS
WILL BE RATHER CHILLY WITH BELOW ZERO READINGS EXPECTED INTO THE
TERRAIN AND SINGLE DIGITS ELSEWHERE.
TUESDAY-WEDNESDAY...
AN ELONGATED NORTH-SOUTH SURFACE RIDGE AND RISING HEIGHTS ALOFT WILL
RESULT A IN PERIOD OF TRANQUIL WEATHER AND A SLOW RETURN TO
SEASONABLE TEMPERATURES FOR THE END OF JANUARY. PARTLY CLOUDY TO
MOSTLY CLEAR SKIES ARE EXPECTED AS THE H850 TEMPS MODERATE INTO THE
NEGATIVE SINGLE DIGITS.
THURSDAY...
STRONG PACIFIC SYSTEM MOVING ACROSS THE BRITISH COLUMBIA COAST
EARLIER IN THE WEEK QUICKLY RACES ALONG THE U.S./CANADIAN BORDER AND
AMPLIFIES SOMEWHAT ACROSS THE GREAT LAKES REGION. SCATTERED SNOW
SHOWERS WILL LIKELY ACCOMPANY THIS SYSTEM WITH THE HIGHER POPS NORTH
AND WEST OF ALBANY WITH SLIGHT CHANCE POPS INTO THE MID HUDSON
VALLEY AND NORTHWEST CONNECTICUT. INCREASING CLOUD COVERAGE WITH
NEAR SEASONABLE TEMPERATURES.
&&
.AVIATION /05Z SATURDAY THROUGH WEDNESDAY/...
VFR CONDITIONS WILL DETERIORATE FROM SOUTH TO NORTH OVERNIGHT AS
THE STORM DEVELOPS AND INTENSIFIES OFF THE MID ATLANTIC COAST ON
SATURDAY. SNOW WILL SPREAD NORTH AND IMPACT KPOU-KPSF FIRST WITH A
DROP TO MVFR AND IFR CONDITIONS LATE TONIGHT. THEN THIS SNOW WILL
SPREAD INTO KALB AROUND SUNRISE WITH MVFR CONDITIONS. FOR
KGFL...EXPECTATIONS ARE FOR VFR CONDITIONS TO PREVAIL AS THIS
LOCATION SHOULD REMAIN TO THE NORTH AND WEST FROM IMPACTS OF THIS
STORM. A PERIOD OF IFR IS EXPECTED SATURDAY MORNING FROM KALB-
KPOU-KPSF WHEN THE GREATEST IMPACTS ARE EXPECTED.
AS THIS STORM INTENSIFIES TO OUR EAST...THE SNOW WILL TRANSITION
TO SCATTERED MVFR SNOW SHOWERS AND EVENTUALLY VFR BTWN 22Z AND 00Z.
WINDS WILL BE RATHER LIGHT TONIGHT...WITH A TENDENCY TO BECOME
NORTHERLY TO NORTHWESTERLY DURING SATURDAY WITH SPEEDS GENERALLY
10KTS OR LESS.
OUTLOOK...
SATURDAY NIGHT: NO OPERATIONAL IMPACT. NO SIG WX.
SUNDAY: NO OPERATIONAL IMPACT. NO SIG WX.
SUNDAY NIGHT: NO OPERATIONAL IMPACT. NO SIG WX.
MONDAY: NO OPERATIONAL IMPACT. NO SIG WX.
MONDAY NIGHT: NO OPERATIONAL IMPACT. NO SIG WX.
TUESDAY: NO OPERATIONAL IMPACT. NO SIG WX.
TUESDAY NIGHT: NO OPERATIONAL IMPACT. NO SIG WX.
WEDNESDAY: LOW OPERATIONAL IMPACT. SLIGHT CHANCE OF SHSN.
&&
.HYDROLOGY...
NO SIGNIFICANT HYDRO PROBLEMS ARE EXPECTED THROUGH THE NEXT FIVE
DAYS.
A DEVELOPING NOR'EASTER IS EXPECTED TO BRING A LIGHT TO MODERATE TO
SNOWFALL FOR AREAS MAINLY SOUTH AND EAST OF THE CAPITAL DISTRICT
LATE TONIGHT INTO SATURDAY. SOME SNOW SHOWERS WILL BE POSSIBLE
ACROSS THE HIGHER TERRAIN MAINLY WEST OF ALBANY SATURDAY NIGHT.
ICE WILL CONTINUE TO THICKEN ON RIVERS...STREAMS...CREEKS...LAKES
AND OTHER BODIES OF WATER OVER THE NEXT SEVERAL DAYS.
THE EAGLE BRIDGE GAGE ON THE HOOSIC RIVER CONTINUES TO BE HAMPERED
BY ICE EFFECTS AND RECENTLY HAS EXHIBITED A DECREASE IN GAGE
LEVELS /BELOW FLOOD STAGE/.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING UNTIL 5 PM EST THIS AFTERNOON FOR CTZ001-
013.
NY...WINTER WEATHER ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR
NYZ061-064>066.
MA...WINTER WEATHER ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR
MAZ001-025.
VT...WINTER WEATHER ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR
VTZ015.
&&
SYNOPSIS...JPV
NEAR TERM...KL/BGM/JPV
SHORT TERM...JPV
LONG TERM...BGM
AVIATION...BGM/11
HYDROLOGY...JPVHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 442 PM EST FRI JAN 23 2015 CTZ001-013-241200- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD- 442 PM EST FRI JAN 23 2015 ...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 5 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO SEND ANY MEASUREMENTS OF SNOW OR SLEET TO THE NATIONAL WEATHER SERVICE. MAZ001-025-NYZ061-064>066-VTZ015-241200- NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-EASTERN COLUMBIA- EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-EASTERN WINDHAM- 442 PM EST FRI JAN 23 2015 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 5 PM EST SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS...EASTERN ULSTER...DUTCHESS...AND EASTERN COLUMBIA COUNTY IN EAST CENTRAL NEW YORK...AND EASTERN WINDHAM COUNTY IN SOUTHERN VERMONT. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO SEND ANY MEASUREMENTS OF SNOW TO THE NATIONAL WEATHER SERVICE. NYZ032-033-038>043-047>054-058>060-063-082>084-VTZ013-014-241200- NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON- MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON- SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA- WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER- WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-WESTERN ULSTER- NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON- WESTERN WINDHAM- 442 PM EST FRI JAN 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN AND SOUTHERN ADIRONDACKS...MOHAWK AND SCHOHARIE VALLEYS...GREATER CAPITAL DISTRICT...EASTERN CATSKILLS...LAKE GEORGE SARATOGA REGION...NORTHERN TACONICS...AND NORTHERN PORTIONS OF THE MID HUDSON VALLEY IN EAST CENTRAL NEW YORK...AS WELL AS THE SOUTHERN GREEN MOUNTAIN OF VERMONT. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2015Every state in 2015This day in weather historyWarnings in Connecticut, January 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 553824, 553825.